Skip to main content Accessibility help
×
Home

FREE ACTIONS OF SOME COMPACT GROUPS ON MILNOR MANIFOLDS

  • PINKA DEY (a1) and MAHENDER SINGH (a1)

Abstract

In this paper, we investigate free actions of some compact groups on cohomology real and complex Milnor manifolds. More precisely, we compute the mod 2 cohomology algebra of the orbit space of an arbitrary free ℤ2 and $\mathbb{S}^1$ -action on a compact Hausdorff space with mod 2 cohomology algebra of a real or a complex Milnor manifold. As applications, we deduce some Borsuk–Ulam type results for equivariant maps between spheres and these spaces. For the complex case, we obtain a lower bound on the Schwarz genus, which further establishes the existence of coincidence points for maps to the Euclidean plane.

Copyright

References

Hide All
1.Allday, C. and Puppe, V., Cohomological methods in transformation groups, Cambridge Studies in Advanced Mathematics, vol. 32 (Cambridge University Press, Cambridge, 1993).
2.Bartsch, T., Topological methods for variational problems with symmetries, Lecture Notes in Mathematics, vol. 1560 (Springer-Verlag, Berlin, 1993).
3.Borel, A., Seminar on transformation groups, With contributions by Bredon, G., Floyd, E. E., Montgomery, D., Palais, R.. Annals of Mathematics Studies, volume 46 (Princeton University Press, Princeton, N.J., 1960).
4.Bredon, G. E., Introduction to compact transformation groups, Pure and Applied Mathematics, vol. 46 (Academic Press, New York-London, 1972).
5.Bukhshtaber, V. M. and Raĭ, N., Toric manifolds and complex cobordisms, Uspekhi Mat. Nauk 53 (2(320)) (1998), 139140.
6.Coelho, F. R. C., D. de Mattos and E. L. dos Santos, On the existence of G-equivariant maps, Bull. Braz. Math. Soc. (N.S.) 43 (3) (2012), 407421.
7.Conner, P. E. and Floyd, E. E., Fixed point free involutions and equivariant maps, Bull. Amer. Math. Soc. 66 (1960), 416441.
8.Conner, P. E. and Floyd, E. E., Differentiable periodic maps, Ergebnisse der Mathematik und ihrer Grenzgebiete, N. F., Band 33 (Academic Press Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1964).
9.de Mattos, D., Pergher, P. L. Q. and dos Santos, E. L., Borsuk–Ulam theorems and their parametrized versions for spaces of type (a, b), Algebr. Geom. Topol. 13 (5) (2013), 28272843.
10.Dotzel, R. M., Singh, T. B. and Tripathi, S. P., The cohomology rings of the orbit spaces of free transformation groups of the product of two spheres, Proc. Amer. Math. Soc. 129 (3) (2001), 921930.
11.Gálvez, I. and Tonks, A., Differential operators and the Witten genus for projective spaces and Milnor manifolds, Math. Proc. Cambridge Philos. Soc. 135 (1) (2003), 123131.
12.Hatcher, A., Algebraic topology (Cambridge University Press, Cambridge, 2002).
13.Hirsch, M. W. and Milnor, J., Some curious involutions of spheres, Bull. Amer. Math. Soc. 70 (1964), 372377.
14.Jahren, B. and Kwasik, S., Free involutions on S 1 × Sn, Math. Ann. 351 (2) (2011), 281303.
15.Kamata, M. and Ono, K., On the multiple points of the self-transverse immersions of the real projective space and the Milnor manifold, Kyushu J. Math. 60 (2) (2006), 331344.
16.McCleary, J., A user's guide to spectral sequences, Cambridge Studies in Advanced Mathematics, 2nd edn. vol. 58 (Cambridge University Press, Cambridge, 2001).
17.Milnor, J., On the Stiefel–Whitney numbers of complex manifolds and of spin manifolds, Topology 3 (1965), 223230.
18.Mukerjee, H. K., Classification of homotopy real Milnor manifolds, Topology Appl. 139 (1–3) (2004), 151184.
19.Myers, R., Free involutions on lens spaces, Topology 20 (3) (1981), 313318.
20.Oliver, R., A proof of the Conner conjecture, Ann. Math. (2) 103 (3) (1976), 637644.
21.Pergher, P. L. Q., Singh, H. K. and Singh, T. B., On ℤ2 and $\mathbb{S}^1$ free actions on spaces of cohomology type (a, b), Houston J. Math. 36 (1) (2010), 137146.
22.Pfister, A. and Stolz, S., On the level of projective spaces, Comment. Math. Helv. 62 (2) (1987), 286291.
23.Rice, P. M., Free actions of Z 4 on S 3, Duke Math. J. 36 (1969), 749751.
24.Ritter, G. X., Free Z 8 actions on S 3, Trans. Amer. Math. Soc. 181 (1973), 195212.
25.Ritter, G. X., Free actions of cyclic groups of order 2n on S 1 × S 2, Proc. Amer. Math. Soc. 46 (1974), 137140.
26.Rubinstein, J. H., Free actions of some finite groups on S 3, I. Math. Ann. 240 (2) (1979), 165175.
27.Singh, M., Orbit spaces of free involutions on the product of two projective spaces, Results Math. 57 (1–2) (2010), 5367.
28.Singh, M., Cohomology algebra of orbit spaces of free involutions on lens spaces, J. Math. Soc. Japan 65 (4) (2013), 10551078.
29.Singh, M., Free 2-rank of symmetry of products of Milnor manifolds, Homology Homotopy Appl. 16 (1) (2014), 6581.
30.Tao, Y., On fixed point free involutions of S 1 × S 2, Osaka Math. J. 14 (1962), 145152.
31.Tollefson, J. L., Involutions on S 1 × S 2 and other 3-manifolds, Trans. Amer. Math. Soc. 183 (1973), 139152.
32.Schwarz, A. S., The genus of a fibre space, Trudy Moskov Mat. Obšč. 11 (1962), 99–126. Translation in Amer. Math. Soc. Trans., 55, 1966, 49140.
33.Yu, A.. Volovikov, On the index of G-spaces, Mat. Sb. 191 (9) (2000), 322.
34.Yang, C.-T., On theorems of Borsuk–Ulam, Kakutani-Yamabe-Yujobô and Dyson. II. Ann. Math. (2) 62 (1955), 271283.

MSC classification

Metrics

Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed